As you probably know I started chemotherapy on Tuesday, November 8th, to try to address my cancer. When Wilson, my tumor, and his offspring first showed up, I told myself I would NOT go through chemo or radiation to deal with them (as I had years ago when I had chemo for breast cancer) because I didn’t want to spend months having the treatment take over my life – with no guarantee that it would accomplish anything. My oncologist, however, kind of talked me into chemo saying it was much different these days than it was when I had it before, so I decided to give it a try. It WAS very different from the previous chemo I’d been through, but not in a good way.
I was signed up for 6 infusions of Taxol and Carboplatin, each infusion about 3 weeks apart, with lab tests within 24 to 48 hours of each infusion. Well, I sat for the FIVE HOURS of the first infusion on the 8th, and had taken a buttload of anti-nausea medication beforehand, so the infusion process itself wasn’t bad (although the drip for the second chemical of the cocktail was set so fast it made my hand swell and ache for days afterwards.)
I felt okay for the rest of that day, and really didn’t have much of a reaction on the day after that, so I thought I would be able to tolerate the future infusions. Wrong.
On the 10th, I awoke to lower back pain, and around lunchtime was hit with myalgia pain that struck every muscle in my body. It was like everything had tightened into one big knot of pain. I literally couldn’t move my thighs much at all, so walking was nearly impossible. The pain persisted throughout the night, so I got no sleep, and then continued through the next day.
I emailed my infusion doctor, and asked if my symptoms were “normal” for a first infusion. He didn’t really answer the question, but said I was probably just “sensitive” to the Taxol. I asked him if he could lessen the amount of Taxol I was given over my protocol, and he said, no. The only alternative would be to come in every day for smaller infusions… which would mean a drive of 30-minutes each way to the infusion center every day, AND lab work every day. Well, I thought that was ridiculous. I wasn’t going to let the infusions take over like that, disrupting not only my life but my sister’s, too. (I also didn’t understand why a cocktail of different chemicals couldn’t be used.) I’d just try to see if I could tough it out, I thought.
Over the next few weeks, the myalgia pain dissipated, but I was then faced with every other symptom known to chemo-dom: vomiting, diarrhea, breathlessness (I couldn’t walk from one end of the kitchen to the next without being out of breath), bone pain along my shins, restless leg syndrome (on a few nights), and vertigo. I couldn’t catch a break. Keep in mind, this was after just the first infusion. When I had chemo before (in 2003), I didn’t have these problems until near the END of the entire protocol as the poisons built up in my system. I was shocked by how brutal this was.
On the 16th, I had a Zoom meeting with a social worker and doctor in Kaiser’s palliative care division. They kept trying to tell me I’d get through it, and they’d figure out a pain management system for me, but they wanted me to keep my infusion schedule. They were very nice about it, but I sort of felt as though I wasn’t being listened to or taken very seriously. I cried through most of the appointment.
Since then, the diarrhea and vertigo persisted, which meant I couldn’t walk or drive anywhere by myself, so I couldn’t get out into nature, and most days it was difficult to get out of bed.
Being so sick in so many different ways had just sucked the joy out of every single day. By the 22nd, I’d had enough.
I cancelled all of my doctor’s appointments and infusion dates, and only kept the appointment for lab work on the books. As soon as the cancellations started showing up at Kaiser, I started getting phone calls. The assistant from the infusion doctor’s office wanted to know if I wanted to keep that appointment, but do it virtually, so he’d know what was going on with me. I told her, no, I was composing an email message for him, but I needed to gather my thoughts first. She asked me the same question three more times, using different verbiage… which once again made me feel as though I was not being listened to or taken seriously. No means no.
I then got a call from one of the nurse practitioners at the infusion center, wanting to know what was going on. I told her what I’d been going through, and reiterated the laundry-list of persistent symptoms I was having… and she said, “A lot of that sounds like you’re extremely dehydrated.” And, yes! That made sense to me. Finally, someone who listened to me and offered me some useful guidelines to work with.
She wanted me to drive in to the infusion center or go to the nearest ER to get some extra fluids to jump-start my body, but I wasn’t going to do that, so I opted instead to focus on forcing fluids myself, and ordered some Gatorade to get some extra electrolytes. She also suggested I get some Imodium to see if that couldn’t squelch the diarrhea. So, I ordered the Imodium along with some packets of electrolytes that I can add to my water bottles and had them delivered to the house.
Oh, and a new symptom showed up around Thanksgiving. While we were eating breakfast, I felt something fall onto my shoulder. I checked to see what it was, and it was my hair. My hair didn’t fall out during my last chemo until about halfway through the protocol; I certainly wasn’t expecting it after just an initial infusion this time around. It made my sister wonder aloud if they’d given me way too much of the drugs. I worried about the same thing. My eyelashes have also fallen out and I expect my eyebrows will follow suit.
I believe my hearing and eyesight have also been affected by the infusion, but the persistent vertigo is the next big hurdle to overcome; I can’t do much of anything on my own outside of the house until that’s controlled, or at least goes down to a dull roar. I’m not sure how to do that, so I have an appointment with my GP on December 13th to discuss it.
All of this being said, I’m glad I stopped all of the other infusions, and won’t be subjecting my body to any further plant-based or heavy metal poisonings. And I’m looking forward to feeling better, reinstating my joy, and being more of a help to my sister as things move forward.
Hopefully, too, the next post will be a happier one outside in nature.
Buy Me a Coffee!
Donate $5 to buy me a coffee so I have the fuel I need to keep exploring and bring more of nature to you. Thanks!